Georgia, 2008

Damaging Winds in Georgia, August 6, 2008

August 6, 2008 · NWS TAE · 4 events in 2 counties and zones

Early evening thunderstorms on the 6th downed several trees and power lines across portions of Worth and Lee counties in southwest Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Early evening thunderstorms on the 6th downed several trees and power lines across portions of Worth and Lee counties in southwest Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 6, 1:05 PM EST, 4 hours 54 minutes earlier.

Area forecast discussion, Aug 6, 1:05 PM EST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
205 PM EDT WED AUG 06 2008

.SYNOPSIS...THE EXPECTED HOT AND DRY DAY IS WELL UNDERWAY TODAY WITH
TEMPERATURES CONTINUING TO SOAR THROUGH THE LOWER TO MID 90S EARLY
THIS AFTERNOON...WITH HIGHS STILL EXPECTED TO APPROACH 100 DEGREES
OVER PORTIONS OF THE INTERIOR. ADDITIONALLY...THE OFFSHORE LOW LEVEL
WINDS HAVE SLOWED DOWN THE DEVELOPMENT OF THE SEA BREEZE...SO THESE
HOT TEMPERATURES MAY MAKE IT SLIGHTLY CLOSER TO THE COAST THAN
EARLIER EXPECTED. DESPITE THE HOT TEMPS...HEAT INDICES ARE STAYING
BELOW HEADLINE OR ADVISORY LEVELS AS SFC TDS ARE MIXING OUT INTO
THE MID TO UPPER 60S AWAY FROM THE COAST. STILL EXPECT SOME
CONVECTION TO DEVELOP ALONG THE SEA BREEZE LATER THIS AFTERNOON...
BUT DO NOT ANTICIPATE AREAL COVERAGE TO BE ANY GREATER THAN 20-30
PERCENT BEFORE THE DAY IS THROUGH.

&&

.SHORT TERM...AS HAS BEEN THE CASE ALL SUMMER LONG...IT IS SEEMINGLY
IMPOSSIBLE FOR US TO HOLD ON TO ANY FORM OF UPPER LEVEL RIDGING FOR
MORE THAN A COUPLE OF DAYS...BEFORE THE MEAN TROF ONCE AGAIN REGAINS
ITS STRONGHOLD ACROSS THE EASTERN U.S. LIKE IT WERE EARLY JANUARY
INSTEAD OF EARLY AUGUST. AFTER A BRIEF TEASER IN THE 06 UTC GFS RUN
WHICH WOULD HAVE HELD THE TROF AXIS OFF TO OUR NORTH FOR ONE MORE
DAY KEEPING US HOT AND DRY AGAIN ON THURSDAY...THE 12 UTC RUNS HAVE
REVERTED BACK TO BRINGING A PIECE OF ENERGY FROM THE TROF SE TOWARDS
THE CWA. ALSO...THE MEAN 1000-700MB MEAN LAYER VECTOR WIND (MLVW)
WILL BE RETURNING TOWARDS TYPE 4 (LIGHT TO MODERATE OUT OF THE W-SW)
ON THURSDAY...AND PWATS ARE EXPECTED TO CLIMB ABOVE 2 THROUGHOUT
THE DAY. THIS SCENARIO WOULD SEEM TO MORE THAN VALIDATE THE 40-50
PERCENT POPS ACROSS THE BOARD WHICH ARE CURRENTLY IN THE GRIDS. ON
FRIDAY...THE MLVW WILL BE STRONG OUT OF THE WEST (15-20 KTS) AND THE
TROF WILL BE DIGGING SHARPLY TOWARDS THE CWA. THIS SHOULD RESULT IN
AT LEAST LIKELY POPS ACROSS THE BOARD...AND WITH FAIRLY DECENT
DYNAMICS FOR THIS TIME OF YEAR...WE COULD SEE SOME STRONG TO
POTENTIALLY SEVERE STORMS IF OUR INSOLATIONAL HEATING IS
SUFFICIENT.

&&

.LONG TERM...THE GFS AND 05/12Z EURO PUSH THE FRONT SWD ACROSS THE
FORECAST AREA OVERNIGHT FRI NIGHT INTO SAT MORNING. NUMEROUS STRONG
TO POSSIBLY SEVERE STORMS WILL END WITH THE FRONTAL PASSAGE. AS HARD
AS IT IS TO BELIEVE IN AUGUST...BOTH SAT AND SUN LOOK TO BE A DRY
DAYS WITH THE FRONT S OF THE AREA. THIS WILL BE THE 2ND DRY WEEKEND
IN A ROW. MOISTURE BEGINS TO RETURN FROM THE SW SUN NIGHT INTO MON
AS THE FRONT LIFTS NEWD INTO THE AREA. THE GFS MAINTAINS A SURFACE
TROUGH ACROSS THE AREA FOR THE NEXT FEW DAYS WITH NWLY FLOW BRINGING
IMPULSES SEWD ACROSS THE REGION. THE EURO BRINGS ANOTHER COLD FRONT
DOWN INTO THE AREA TUE NIGHT INTO WED. WILL PLAY TO TUE-WED PERIOD
CLOSER TO THE GFS. MEX POPS LOOK REASONABLE...BUT MAY NEED TO BE
BUMPED UP ABOUT 10 PERCENT.

&&

.MARINE...AS THE TROF DIGS SE...WE WILL EXPERIENCE A PERIOD OF
STRONGER WINDS FROM THU NIGHT THROUGH SAT...WITH CONDITIONS POSSIBLY
APPROACHING SCEC LEVELS AT TIMES.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE THROUGH MUCH OF THE
FORECAST PERIOD. THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS
THROUGH THE REMAINDER OF THE AFTERNOON TODAY WILL BE AROUND THE KPFN
TERMINAL AND POSSIBLY KTLH. THERE IS A SLIGHT CHANCE FOR A PERIOD
WITH MVFR VSBYS OVER PORTIONS OF THE AREA LATE TONIGHT AND TOWARD
SUNRISE THURSDAY. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE DURING THE AFTERNOON HOURS ON THURSDAY.

&&

.FIRE WEATHER...WITH TEMPERATURES ON THE RISE INTO THE 95 TO 100
DEGREE RANGE OVER THE INTERIOR TODAY AND THURSDAY...WILL BE WATCHING
DEWPOINTS CLOSELY OUT AHEAD OF THE SEA BREEZE EACH DAY...BUT AT
THIS TIME ONLY EXPECT THEM TO BOTTOM OUT IN THE UPPER 60S WHICH WOULD
KEEP MINIMUM RHS IN THE UPPER 30S TO LOWER 40S.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  73  95  73  91  72 /  10  50  30  60  40
PANAMA CITY  77  93  77  90  75 /  10  50  30  60  30
DOTHAN       73  95  71  91  69 /  10  40  30  60  30
ALBANY       73  97  72  91  69 /  10  40  30  60  30
VALDOSTA     73  97  72  92  71 /  10  40  30  60  30
CROSS CITY   72  94  72  91  72 /  10  50  30  60  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION/FIRE WX...GIBBS
PUBLIC/MARINE...GOULD
LONG TERM...WOOL
Hazardous weather outlook, Aug 6, 4:19 AM EST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
519 AM EDT WED AUG 6 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-070900-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
519 AM EDT WED AUG 6 2008 /419 AM CDT WED AUG 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND
PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

HOT CONDITIONS ARE EXPECTED ACROSS THE FORECAST AREA THIS
AFTERNOON AND EARLY EVENING. TEMPERATURES ARE FORECAST TO CLIMB
INTO THE MIDDLE AND UPPER 90S INLAND...WITH A FEW PLACES FLIRTING
WITH THE CENTURY MARK. LOWER TO MIDDLE 90S ARE EXPECTED ALONG THE
COAST. THESE TEMPERATURES COMBINED WITH DEWPOINTS IN THE UPPER 60S
TO LOWER 70S WILL RESULT IN HEAT INDICES CLIMBING TO AROUND 105
DEGREES INLAND AND AROUND 100 DEGREES AT THE COAST. PERSONS WITH
OUTDOOR ACTIVITIES PLANNED FOR THIS AFTERNOON SHOULD REMEMBER TO
DRINK PLENTY OF FLUIDS AND AVOID STRENUOUS EXERCISE DURING THE
HOTTEST PART OF THE DAY.

THERE REMAINS A MODERATE RISK OF RIP CURRENTS ALONG THE BEACHES OF
THE EASTERN FLORIDA PANHANDLE TODAY. RESIDUAL SWELL FROM FORMER
TROPICAL STORM EDOUARD CONTINUES TO IMPACT THIS COASTLINE. THE
SWELL IS ANTICIPATED TO SUBSIDE THROUGH THE DAY...HOWEVER UNTIL
THIS TREND BECOMES APPARENT...THE RISK FOR RIP CURRENTS WILL
REMAIN ELEVATED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BEGIN TO INCREASE
THURSDAY AFTERNOON AS AN UPPER LEVEL TROUGH DIGS INTO THE
SOUTHEASTERN STATES. THE APPROACH OF A COLD FRONT FRIDAY INTO
FRIDAY NIGHT WILL FURTHER INCREASE THESE CHANCES FOR STORMS. THERE
ARE SOME INDICATION THAT A FEW OF THE STORMS FRIDAY AFTERNOON INTO
FRIDAY NIGHT MAY BE ON THE STRONG TO SEVERE SIDE...ESPECIALLY
ACROSS SOUTHEAST ALABAMA AND SOUTHWEST AND SOUTH CENTRAL GEORGIA.
THIS POTENTIAL THREAT WILL CONTINUE TO BE MONITORED.

AS THIS COLD FRONT APPROACHES...WINDS ARE EXPECTED TO BECOME
ELEVATED OVER THE COASTAL WATERS. THESE WINDS AND SEAS MAY AT
TIMES APPROACH CAUTIONARY LEVELS THURSDAY NIGHT INTO EARLY
SATURDAY. MARINERS SHOULD CONTINUE TO MONITOR THE LATEST COASTAL
WATERS FORECASTS FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

14-MROCZKA

In the hours before

Local storm report, Aug 6, 4:25 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
525 PM EDT WED AUG 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             3 E LYNN HAVEN          30.24N 85.60W
08/06/2008  E0.88 INCH       BAY                FL   TRAINED SPOTTER

0500 PM     TSTM WND DMG     BAYOU GEORGE            30.26N 85.54W
08/06/2008                   BAY                FL   EMERGENCY MNGR

&&

BARRY

The radar

The Robins AFB radar (KJGX), 125 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
August 6, 5:59 PM EST to 6:00 PM EST
Where
Lee County, 2.48 mi ESE of Mossy Dell
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.731, -84.065

A few trees were down near Middle Road and State Road 32.

Thunderstorm Wind, Lee

When
August 6, 6:00 PM EST
Where
Lee County, 2.22 mi SW of Philema
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.728, -84.048

A few trees were down near Philema Road and State Road 32.

Thunderstorm Wind, Worth

When
August 6, 6:18 PM EST
Where
Worth County, 5.36 mi E of Doles
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.688, -83.810

A few trees were down near the intersection of State Roads 32 and 33.

Thunderstorm Wind, Worth

When
August 6, 6:26 PM EST
Where
Worth County, 3.87 mi S of Oakfield
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
31.724, -83.985

A few trees and power lines were down near the intersection of State Road 32 and Highway 300.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127663, 127664, 127657, 127661.